Does Wellbutrin cause anger as a side effect? 

By

Author bio

Page last updated: 4/10/2022

Yes, Wellbutrin may cause anger as a side effect. Many people have reported behavioural side effects caused by this antidepressant. Wellbutrin, although can help elevate your mood by counteracting the symptoms associated with depression, can cause significant mood disturbances. 

People have not only reported anger, but have also reported agitation, irritability, manic episodes, and suicidal behaviour. Make sure you report these side effects to your healthcare provider as soon as you can. 

Why does Wellbutrin cause anger? 

Several research studies have been performed to find a possible explanation behind the behavioural changes caused by Wellbutrin. Some experts believe that these changes are probably because of the mechanism of action of this antidepressant. 

Wellbutrin inhibits the reuptake of dopamine and norepinephrine, which are considered two of the most important neurotransmitters in your brain. When these chemicals bind to their respective receptors, people react differently. 

Too much excitatory activity in your brain may make you anxious, irritated, and angry. Wellbutrin can also induce suicidal behaviour in some people. Surveys have revealed that some case studies showed anger as the first red flag. 

The anger soon changed into erratic and violent behaviour, which soon led to the suicide attempt. This indicates that Wellbutrin-induced anger can take even more dangerous turns if it’s not managed properly. 

Make sure you consult your healthcare provider if you notice yourself being unnecessarily angry about little things or minor inconveniences. 

What to do if Wellbutrin makes you angry? 

There are a few things you can try if Wellbutrin makes you angry. These include:

Discuss your anger with your healthcare provider 

The first and the most important approach to getting rid of Wellbutrin-induced is to talk to your healthcare provider. Your doctor will determine the safety and efficacy of this antidepressant for long-term use. 

If your dose is too high, your doctor may tone it down a little and ask you to revisit after a week or two for follow-up. However, if your anger persists and nothing works on your condition, your doctor may switch you to another antidepressant. 

Too many behavioural changes on Wellbutrin clearly indicate that this antidepressant is making negative changes in your mood and long-term treatment may not be a suitable choice for you. 

Make sure you maintain good sleep hygiene 

Good sleep hygiene is absolutely essential for regulating your healthy mood. When you don’t sleep well at night, you naturally wake up angry and agitated. This effect can become much more intense if your antidepressant is already messing with your mood and behaviour. 

This is exactly why you should sleep at least 7 to 9 hours every night. In order to do so, make sure you don’t do anything that ruins your sleep quality when you get to bed. 

Centers for Disease Control and Prevention (CDC) recommends you switch off your phone and other electronic gadgets before you go to bed and should never eat heavy meals right before bedtime. 

Exercise

If Wellbutrin makes you feel angry and agitated, the best way to release that negative energy from your body is to work out. Exercise can help release happy chemicals in your brain that can significantly help elevate your mood and make you feel as light as a feather. 

Always make time for fun activities 

It is crucial to take some time out of your busy schedule to do things that you love and enjoy. Such activities can help distract your mind and elevate your mood. 

A similar type of regular routine can damage your behavioural pattern and can significantly increase your anger and agitation. Make sure you go out for fun hangouts, movies, shopping, hiking, or anything that you love to do.

Try to stay optimistic 

Another way of defeating your anger is to stay optimistic and always look at the brighter side. Studies have shown that people who naturally have aggressive personalities are more likely to feel angry and agitated while being treated with Wellbutrin. 

Make sure you try to see the good in everything and don’t take every single thing the wrong way. Pessimism destroys your inner peace and it’s enough to make you angry on its own. 

References 

What was missing from this post which could have made it better?